Alert archive / New Mexico / Tornado Warnings in 1999
Tornado Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this tornado warning at May 24, 1999, 6:52 PM MDT for Otero County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1999, 6:52 PM MDT (00:52 UTC)
- Expired
- May 24, 1999, 7:40 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 250052 RRA TORELP NMC035-250140- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EL PASO TX 652 PM MDT MON MAY 24 1999 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL AND EASTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO * UNTIL 740 PM MDT * AT 650 PM MDT... DOPPLER RADAR INDICATED A TORNADO 13 MILES EAST OF OROGRANDE... MOVING EAST AT 25 MPH. A SECOND TORNADO WAS INDICATED BY RADAR 20 MILES NORTHEAST OF OROGRANDE. ...THIS IS A DANGEROUS STORM SITUATION..ACT QUICKLY. GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 12:32 PM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, May 24, 12:32 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1232 PM MDT MON MAY 24 1999 SYNOPSIS... MOIST UNSTABLE ATMOSPHERE WILL LEAD TO SCATTERED THUNDERSTORMS THIS EVENING ACROSS THE AREA. UPPER LOW DRAGGING TROUGH THROUGH TUESDAY MORNING WILL LEAD TO DRIER STABLE ATMOSPHERE TUESDAY...WITH BREEZY CONDITIONS. DISCUSSION... ONE MORE DAY OF CONVECTIVE PYROTECHNICS AS ATMOSPHERE REMAINS MOIST AND UNSTABLE. OLD OUTFLOW BOUNDARIES FROM SUNDAY NIGHT BECAME STATIONARY OUT WEST...FROM ABOUT SILVER CITY SOUTH INTO NORTHERN MEXICO. APPEARS DRYLINE IS JUST WEST OF THIS BOUNDARY. SATELLITE IMAGERY SHOWS MAIN CONVECTIVE AREA FROM SILVER CITY EAST...WITH SOME SMALLER CU FORMING IN THE BOOTHEEL. RADAR SHOWS SMALL THUNDERSTORMS ALREADY NEAR WHITE SANDS AND DOWN NEAR FABENS IN WEST TEXAS...SO ACTION HAS ALREADY STARTED. LOOK AT MSAS ANALYSIS SHOWS MAX CAPE AND THETAE VALUES OVER MOST OF FA. MOST OF FA...EXCEPT HIDALGO AND GRANT COUNTIES SHOULD SEE THUNDERSTORMS TODAY...THOUGH BELIEVE ANY SEVERE VARIETY WOULD BE LIMITED TO AREA EAST OF DEMING. STAY TUNED. DRIER AND MORE STABLE AIR MOVES WEST TO EAST ACROSS THE AREA TONIGHT AS UPPER LOW MOVES INTO COLORADO AND ASSOCIATED TROUGH DRAGS THROUGH. H5 COLD POOL MOVES OVER AREA ON TUESDAY...BUT WITH DRY AIR LIKELY ONLY SOME SCATTERED CU/VIRGA AT WORST FOR TUESDAY. BREEZY CONDITIONS...15 TO 25 MPH...DO KICK IN WITH THE WESTERLIES TOMORROW. EL PASO BB 60/ 89/ 58/ 91/ 61 20000 LAS CRUCES BB 55/ 87/ 53/ 89/ 54 20000 ALAMOGORDO BB 57/ 88/ 55/ 90/ 58 30000 CLOUDCROFT BB 43/ 65/ 40/ 68/ 42 30000 TRUTH OR CONSEQUENCES BB 54/ 86/ 52/ 87/ 55 20000 SILVER CITY BB 45/ 80/ 43/ 82/ 45 1-000 DEMING BB 50/ 87/ 48/ 88/ 51 10000 LORDSBURG BB 51/ 88/ 49/ 89/ 52 -0000 17 HEFNER N
In the hours before
Special weather statement, May 24, 1:27 PM MDT, 5 hours 25 minutes before
NMZ022>025-030>032-TXZ055-056-242325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 127 PM MDT MON MAY 24 1999 ...THUNDERSTORMS DEVELOPING ACROSS MUCH OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS EARLY THIS AFTERNOON... A MOIST AND UNSTABLE AIRMASS OVER MUCH OF SOUTHERN NEW MEXICO AND WEST TEXAS WILL PROVIDE GOOD CONDITIONS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. RADAR IS SHOWING WIDELY SCATTERED STORMS DEVELOPING ALREADY IN THIS GENERAL AREA. SMALL HAIL UP TO ONE-HALF INCH AND GUSTY WINDS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. LOCAL HEAVY RAIN IS ALSO LIKELY. THE ATMOSPHERE WILL GRADUALLY BECOME DRIER AND MORE STABLE FROM WEST TO EAST THROUGH THIS EVENING...THUS ENDING THUNDERSTORMS IN THE SAME MANNER. RESIDENTS IN THESE AREAS ARE URGED TO REMAIN ALERT FOR THE ABOVE MENTIONED WEATHER CONDITIONS.
Special weather statement, May 24, 2:25 PM MDT, 4 hours 27 minutes before
NMZ023>025-032-TXZ055-056-250220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 225 PM MDT MON MAY 24 1999 ...TORNADO WATCH IN EFFECT FOR FAR WEST TEXAS AND MUCH OF SOUTH CENTRAL NEW MEXICO UNTIL 8 PM TONIGHT...THIS INCLUDES EL PASO AND HUDSPETH COUNTIES OF WEST TEXAS...AND OTERO...DONA ANA AND SIERRA COUNTIES OF SOUTHERN NEW MEXICO... MOIST AND UNSTABLE CONDITIONS EXIST OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS...PRODUCING CONDITIONS THAT ARE FAVORABLE FOR SEVERE THUNDERSTORMS OR TORNADOES. THESE CONDITIONS WILL END BY LATE EVENING. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
Local storm report, May 24, 4:40 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT MON MAY 24 1999
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM NEAR LAS CRUCES NM 1.00 INCH HAIL
05/24/99 DONA ANA
0437 PM 2 S TULAROSA NM 1.75 INCH HAIL
05/24/99 OTERO
0439 PM 5 S BRAZITO NM 0.75 INCH HAIL
05/24/99 DONA ANALocal storm report, May 24, 4:40 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
440 PM MDT MON MAY 24 1999
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM NEAR LAS CRUCES NM 1.00 INCH HAIL
05/24/99 DONA ANA
0437 PM 2 S TULAROSA NM 1.75 INCH HAIL
05/24/99 OTERO
0439 PM 5 S BRAZITO NM 0.75 INCH HAIL
05/24/99 DONA ANAThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:02 PM MDT | Tornado Warning | EPZ | Doña Ana | 48 min |
| May 24, 7:33 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 47 min |
Nearby
Tornado Warnings in New Mexico, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.